Kentucky, 2021

Damaging Wind in Kentucky, August 30, 2021

August 30, 2021 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms ahead of an approaching cold front produced locally gusty winds during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms ahead of an approaching cold front produced locally gusty winds during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 30, 5:42 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 30, 5:42 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
642 AM EDT Mon Aug 30 2021

.SYNOPSIS...
A frontal boundary will push south into the Ohio Valley today,
bringing widespread showers and thunderstorms to the region,
with an initial period of heavy rain this afternoon and evening.
The weakening remnants of Ida will approach the area Tuesday
into Tuesday night, resulting in yet another increased threat of
moderate to heavy rainfall across parts of the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Overnight convection has continued into the early morning hours
as a cooled pool airmass has become well established from
eastern Indiana through central Ohio. An outflow boundary can
be seen racing southward toward the Ohio River, initiating new
convective elements within an air mass with elevated
instability. Westerly mean flow pushes these elements behind the
outflow boundary where they eventually weaken into areas of
light rain. This activity will continue through sunrise with the
outflow boundary pushing into northern Kentucky. The surface
cold front is still well off to the northwest stretching from
southern Michigan into central Illinois.

While the current weather situation adds some uncertainty into
the expectation for today, confidence was still high enough to
issue a Flash Flood Watch for locations south of I-70. This is
where new thunderstorm development is expected during the late
morning hours with growing clusters persisting through the
afternoon as they move south toward the Ohio River. Similar to
this morning, mean flow will be generally westerly, increasing
the likelihood of training convective elements. Unfortunately,
high-resolution guidance did not increase confidence toward a
particular solution so this forecast is based on current
observations. Adjustments may be needed this morning if
expectations change.

There is some question has to how long convection persists.
Southward moving outflow boundaries should force new updrafts
toward the south with time. This would focus much of the
activity late this afternoon and early evening across
central/northern Kentucky.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
As convective activity lingers into the evening and overnight
hours, a flash flood threat could still be present.

Otherwise, attention begins to focus on the remnants of Ida and
the interaction with the surface front and upper level jet
dynamics. By Tuesday morning, the remnants will be advancing
northeastward through the Tennessee and Ohio Valleys. Synoptic
ascent increases during the morning and afternoon hours with a
band of precipitation moving northward through Kentucky toward
the Ohio River by the early afternoon. Once again, there is a
high amount of uncertainty with where a heavy rain band on the
north side of the circulation may set up. For now, a Flash
Flood Watch will remain in effect for a few counties in southern
Ohio and a few counties in northern Kentucky through early
Wednesday. This area was coordinated through surrounding offices
and WPC. Adjustments west or north are possible depending on
the northward extent of the persistent rain and potential for
flash flooding.

While not the focus for flooding, portions of central/western
Ohio could still observe precipitation despite the dry air
flooding in from the north behind the circulation. Some
deterministic guidance shows dry conditions, but opted to keep
precipitation in the forecast given the uncertainty associated
with the remnants of Ida.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The remnant low from Ida will move from the Tennessee Valley
and across the central Appalachians Tuesday night through
Wednesday. The rain shield from this will affect about the
southeast half of our area Tuesday night with the heaviest
rainfall expected across our far southeast, where we will
continue with categorical pops and a mention of heavy rainfall.
Pcpn will begin to taper off from the west later Tuesday night
and into the day on Wednesday as the remnant low moves off to
the east. Clouds will also decrease from the west through the
day on Wednesday, but temperatures will remain below normal with
afternoon highs in the mid to upper 70s.

Surface high pressure will build down into the area through the
rest of the week with a dry and somewhat below normal airmass
remaining in place. Afternoon highs will be in the mid to upper
70s Thursday and Friday, gradually moderating to highs into the
lower 80s through the weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Still dealing with scattered shower and thunderstorm activity
this morning, primarily focused across the tri-state (KLUK,
KCVG) and KILN. This activity will pass over the next several
hours with perhaps a lull in convective development for several
hours late this morning. Heating during the afternoon provides
additional thunderstorm development with the highest confidence
in coverage for KILN, KCVG, KLUK between 16-21Z. Have placed
TEMPO groups for these 3 sites, however, cannot rule out
development further to north. With thunderstorms occurring
overnight, it will take some time for the I-70 corridor to
recover.

As convective activity decreases during the evening, SHRA will
remain a threat as a front stalls through the region.
Confidence is increasing that where the front stalls, CIGs will
begin to lower to MVFR restrictions and possible IFR overnight
starting early Tuesday morning. Tuesday afternoon, showers and
potentially scattered thunderstorms are expected.

Outside of thunderstorm activity, winds are expected to be
below 10 knots. For KDAY, KLCK, and KCMH, a front will cause
will to switch to northerlies sometime Tuesday morning.

OUTLOOK... MVFR to IFR ceiling and visibilities possibly linger
Tuesday night into Wednesday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch from noon EDT today through late tonight for
     OHZ070>073-077>080.
     Flash Flood Watch from noon EDT today through Wednesday
     morning for OHZ081-082-088.
KY...Flash Flood Watch from noon EDT today through late tonight for
     KYZ089>097.
     Flash Flood Watch from noon EDT today through Wednesday
     morning for KYZ098>100.
IN...Flash Flood Watch from noon EDT today through late tonight for
     INZ066-073>075-080.

&&

SYNOPSIS...JDR/McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...JGL
AVIATION...McGinnis
Hazardous weather outlook, Aug 30, 3:29 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
429 AM EDT Mon Aug 30 2021

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-310830-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Hocking-
429 AM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ098>100-OHZ081-082-088-310830-
Robertson-Mason-Lewis-Adams-Pike-Scioto-
429 AM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>097-OHZ070>073-077>080-310830-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Butler-Warren-Clinton-
Ross-Hamilton-Clermont-Brown-Highland-
429 AM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rain may continue through Tuesday with some
localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 30, 8:37 AM EST to 8:39 AM EST
Where
Carroll County, 0.1 mi E of Prestonville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.680, -85.178

A tree was downed near the intersection of Sycamore Street and 7th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971928.